Tuesday, October 14, 2008

Zyrtec and medicating kids

Soo last week I heard on the radio about parents and grand parents using NyQuil to "calm" kids down and create some adult quit time...

yeah... don't get me started on that one but... gggg does the government really have to put something like that on prescription to avoid parents doing something that stupid!!!!!

But back to the point with this post. A co worker of mine has had a not so pleasant time with her son. Meaning screaming from waking up till going to bed (late) and basically being like a nightmare son out of... you know.

Well guess what. That was all caused by Zyrtec. ohhh yeah go ahead and check the official site for more info.

I know Zyrtec isn't an official drowsing drug like NyQuil but the side effects (well the ones mentioned) are: Drowsiness, dry mouth, stomach pain (in children), tiredness, trouble sleeping (in children).

The trouble with this one is well as described "Zyrtec is an antihistamine that reduces the natural chemical histamine in the body...Zyrtec is used to prevent or treat symptoms of hay fever and to treat cold or allergy symptoms such as sneezing, itching, watery eyes, or runny nose."

The part about it being used as a preventive against runny nose, cold and everything fall related basically means that some kids are on this all the time.

soo if it does all that what's the problem?? a little dry mouth and drowsiness can't be that bad...
Well as described on this page: "Zyrtec can cause side effects that may impair your thinking or reactions.". Not that it should scare you off but it can also cause Insomnia, anxiety, low blood pressure and blurred vision (to name a few) according to this page.

Unofficially all this is caused by a balance nerve being affected (more common than anyone in the medical industry will tell you) and this leads to the blurred vision. Due to some jam up of the nerve it basically gives you the anxiety due to some build up in the brain.

Now in adults well most adults can react to the symptoms and say this is making my heart beat like running a marathon, maybe I shouldn't take it. But in kids getting the diagnose that they shouldn't take it can be difficult.

And that is where it really gets me as a parent. Most people will feed their kids the medication and all of a sudden they start "acting up"... so back to the doctor and guess what they probably got ADHD and have a hard time paying attention... Great news we got this new drug... (need I go no further...)

Just think that some kids are fed medication giving them a 24/7 anxiety attack... yeah I think I would be a little ADHD too. One could wonder where ADHD as a diagnose was coming from... hmm...


Krista said...

A very good point. And unfortunately this is the case with a lot of medical issues. Yes, the practice of medicine is good, but sometimes things just need to work out on their own because one intervention leads to more. Ugh!

I am a Tornado ~ proven fact! said...

So very sad.

Mr.T always tells me to buy the very worst tasting medicines for if the meds taste good, the girls are SICK forever. If it doesn't taste good, the girls don't want it unless they are really feeling awful.